Alert archive / Arizona / Red Flag Warnings in 2008
Red Flag Warning 24, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at Nov 18, 2008, 11:11 AM MST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2008, 11:11 AM MST (18:11 UTC)
- Expired
- Nov 18, 2008, 2:39 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KTWC 181811 RFWTWC RED FLAG WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1111 AM MST TUE NOV 18 2008 AZZ147-148-182300- /O.NEW.KTWC.FW.W.0024.081118T1811Z-081118T2300Z/ ARIZONA FIRE WEATHER ZONE 147 SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY- TOHONO OODHAM NATION-CORONADO NF/PAPAGO BIA/TDC- ARIZONA FIRE WEATHER ZONE 148 GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/ SAFFORD BLM/TDC- 1111 AM MST TUE NOV 18 2008 ...RED FLAG WARNING IN EFFECT UNTIL 4 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON. A VERY TIGHT SURFACE PRESSURE GRADIENT CONTINUES TO PRODUCE STRONG AND GUSTY EAST AND SOUTHEAST WINDS ACROSS FIRE WEATHER ZONE 147 AND THE WESTERN PORTION OF FIRE WEATHER ZONE 148...INCLUDING EASTERN PIMA COUNTY AND SANTA CRUZ COUNTY. THESE SUSTAINED 20- FOOT WINDS OF 15 TO 25 MPH WITH OCCASIONAL GUSTS TO AROUND 30 MPH IN COMBINATION WITH A VERY DRY AIRMASS...RELATIVE HUMIDITIES GENERALLY RANGING FROM 5 TO 15 PERCENT...HAS PROMPTED THE ISSUANCE OF A RED FLAG WARNING. THE STRONG GUSTY WINDS...VERY DRY AIRMASS... AND A HIGH TO VERY HIGH FIRE DANGER RATING MEANS THAT EXTREME CAUTION SHOULD BE UTILIZED THE REST OF THIS MORNING AND THIS AFTERNOON ACROSS THE RED FLAG WARNING AREA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING TODAY FOR PORTIONS OF SOUTHEAST ARIZONA. $$
1 follow-up statement
000 WWUS85 KTWC 182139 RFWTWC RED FLAG WARNING NATIONAL WEATHER SERVICE TUCSON AZ 239 PM MST TUE NOV 18 2008 AZZ147-148-182245- /O.CAN.KTWC.FW.W.0024.000000T0000Z-081118T2300Z/ ARIZONA FIRE WEATHER ZONE 147 SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY- TOHONO OODHAM NATION-CORONADO NF/PAPAGO BIA/TDC- ARIZONA FIRE WEATHER ZONE 148 GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/ SAFFORD BLM/TDC- 239 PM MST TUE NOV 18 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELLED THE RED FLAG WARNING. SUSTAINED 20-FOOT SURFACE WINDS HAVE DECREASED TO LESS THAN 20 MPH ACROSS PIMA COUNTY...SOUTHEAST PINAL COUNTY...AND SANTA CRUZ COUNTY AT MID-AFTERNOON. ALTHOUGH A VERY DRY AIRMASS CONTINUES WITH RELATIVE HUMIDITIES GENERALLY IN THE 5 TO 15 PERCENT RANGE... THE RED FLAG WARNING ISSUED EARLIER HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Nov 18, 9:30 AM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Nov 18, 9:30 AM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST TUE NOV 18 2008
.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL BRING MOSTLY CLEAR SKIES
WITH WARM DAYTIME TEMPERATURES THROUGH WEDNESDAY. THE HIGH PRESSURE
SYSTEM IS EXPECTED TO WEAKEN DURING THE LATTER PART OF THE WEEK AND
INTO NEXT WEEKEND. THIS WILL LEAD TO SOME INCREASE IN CLOUDINESS AND
A VERY GRADUAL COOLING TREND.
&&
.DISCUSSION...STRONG UPPER HIGH IS OVER THE SOUTHWEST UNITED STATES.
DEEP TROUGH IS DIGGING SOUTH OVER THE EAST COAST. THIS PATTERN
WILL PROMOTE CONTINUED RIDGING OVER ARIZONA THROUGHOUT THE WEEK. AS
A RESULT DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES WILL PREVAIL
OVER THE AREA. 12Z TUS SOUNDING SHOWS WARMING BELOW 5000 FEET.
TEMPERATURES WERE WARMER YESTERDAY THAN FORECAST GUIDANCE
INDICATED...WITH MANY LOCATIONS WITHIN A DEGREE OR TWO OF RECORD
VALUES. THIS WAS A RESULT OF STRONG UPPER RIDGING AND OPTIMAL
DOWNSLOPE WIND COMPONENT. HIGHS TODAY WILL BE NEAR RECORD VALUES AT
MANY LOCATIONS. ANOTHER WARM DAY ON WEDNESDAY...IN FACT WILL NEED TO
BUMP CURRENT FORECAST TEMPS UP A COUPLE OF DEGREES. A FEW SPOTS WILL
AGAIN APPROACH RECORD VALUES ON WEDNESDAY...BUT RECORD HIGHS ARE A
BIT WARMER WEDNESDAY...SO PROBABLY WILL HAVE A LESSER CHANCE OF
HITTING VERSUS TODAY.
STRONG SURFACE HIGH IS LOCATED OVER TEXAS...AS WEAK SURFACE TROUGH
IS POSITIONED OVER THE GULF OF CALIFORNIA. THIS HAS CREATED A FAIRLY
TIGHT SURFACE GRADIENT OVER SOUTHEAST ARIZONA THIS MORNING...AS A
RESULT BREEZY EASTERLY WINDS ARE OCCURRING OVER MANY LOCATIONS.
SPEEDS WILL BE IN THE 10-20 MPH RANGE AND GUSTY IN TERRAIN FAVORED
AREAS AND LIGHTER ELSEWHERE.
UPPER HIGH WILL GRADUALLY FLATTEN THROUGHOUT THE FORECAST PERIOD.
THIS WILL CONTINUE THE DRY AND WARM CONDITIONS...WITH A SLIGHT
COOLING TREND TOWARDS THE END OF THE WEEK. FARTHER OUT IN THE
EXTENDED MODELS CONTINUE TO HAVE A DIFFICULT TIME RESOLVING THE
EVOLUTION OF NORTHERN PACIFIC SYSTEMS AND THEIR TRANSITION INTO THE
WEST COAST...SO WILL LEAVE LOW END NON-WEATHER ASSOCIATED POPS
INTRODUCED BY THE MID SHIFT.
&&
.FIRE WEATHER...A TIGHT SURFACE PRESSURE GRADIENT WILL PRODUCE GUSTY
WINDS FROM THE EAST AND SOUTHEAST TODAY. RED FLAG CRITERIA MAY BE
APPROACHED FROM TIME-TO-TIME THIS MORNING AND INTO EARLY THIS
AFTERNOON. HOWEVER CONDITIONS ARE NOT LIKELY TO BE WIDESPREAD ENOUGH
FOR RED FLAG WARNING ISSUANCE.
&&
.AVIATION...THE SKY WILL REMAIN CLEAR MOST AREAS THROUGH TONIGHT.
HOWEVER A VERY WEAK UPPER LOW OFF NORTHERN BAJA CALIFORNIA WILL
SPREAD SOME CIRRUS CLOUDS OVER FAR SOUTHEAST ARIZONA TODAY AND
TONIGHT. SURFACE WINDS TODAY WILL GENERALLY BE OUT OF THE EAST AT 10
TO 20 KTS WITH OCCASIONAL GUSTS TO 30 KTS. AVIATION DISCUSSION NOT
AMENDED FOR TAF AMENDMENTS.
&&
.CLIMATE...
RECORD OR NEAR RECORD HIGH TEMPERATURES FOR NOVEMBER 18TH...
FORECAST RECORD/
HIGH YEAR
TUCSON INTL APT 85 86/1990
AJO 87 87/1943
ORGAN PIPE CACTUS 88 90/2007
ORACLE 73 77/1975
PICACHO PEAK 87 86/1999
NOGALES 6N 82 84/2006
BISBEE-DOUGLAS APT 79 81/2007
SIERRA VISTA 76 79/2006
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSONNearby
Red Flag Warnings in Arizona, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.